Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1350  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4479    
    Printed113    
    Emailed0    
    PDF Downloaded289    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 

 CASE REPORT
Year : 2007  |  Volume : 55  |  Issue : 2  |  Page : 154--156

Status epilepticus associated with initiation of theophylline in an elderly patient with diabetic ketoacidosis


Department of Neurology, Tri-Service General Hospital, National Defense Medical Center, Taiwan

Correspondence Address:
Peng Giia-Sheun
325, Section 2, Cheng-Kung Road, Neihu 114, Taipei
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.32789

Rights and Permissions

An 80-year-old man with a history of Type 2 diabetes mellitus was hospitalized due to generalized convulsive status epilepticus. Initially, hyperglycemia and ketoacidosis were diagnosed, but his seizures were refractory to the medical treatment. Additionally, a high level of serum theophylline (29.1 mg/mL) was detected. Following detoxification of theophylline by oral activated charcoal, the patient regained consciousness and was free from seizures without antiepileptic drug treatment. Brain magnetic resonance imaging revealed subacute subdural hematomas at the bilateral occipital hemispheres. This case suggests that theophylline toxicity may be a predisposing factor for seizures in patients with a history of traumatic brain injury in spite of the presence of diabetic ketoacidosis that may have an anticonvulsant action.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow